Meth Overdose Symptoms and Signs to Look For

Meth Overdose Symptoms and Signs
to Look For

Meth is a highly addictive stimulant associated with a serious risk of fatal overdose. Some symptoms associated with a methamphetamine overdose include a rapid heart rate, breathing changes, and body temperature fluctuation. Long-term effects of a meth overdose include organ damage, and increased likelihood of stroke, heart attack, or cardiac arrest.

Methamphetamine is a powerful central nervous system (CNS) stimulant drug that increases the activity of several neurotransmitters, including the feel-good chemical dopamine, which is important for rewarding behaviors.[1] Meth brings an intense euphoria shortly after use, but it’s short-lived. Trying to maintain that high often causes users to take it again and again, leading to addiction or overdose.

Like other drugs, taking too much meth or using it with other substances carries an increased risk of toxicity or fatal overdose. In 2021, 33,000 people died of methamphetamine overdose.[2] The deaths from an overdose of methamphetamine have tripled since 2015, revealing a dangerous trend.

What Is Methamphetamine?

Methamphetamine – or meth – is a Schedule II drug, according to the U.S. Drug Enforcement Administration (DEA).[3] This is because of its high risk of dependence and addiction.

Though meth has a second-line treatment use as Desoxyn for attention deficit hyperactivity disorder (ADHD), most meth is produced, distributed, and used illicitly. It’s derived from amphetamine and produces euphoria and stimulant effects that are similar to cocaine and other stimulants.

Meth is often snorted or smoked, but it may be injected. It’s available on the street in powder form, crystal form (crystal meth), or liquid form. Part of the risk of meth is not just the meth itself but the synthetic chemicals, industrial cleaners, solvents, and other harmful additives that are used to produce it in illicit labs.

Learn More About Treatment For Meth Use

What Causes a Meth Overdose?

An overdose of methamphetamine happens when someone takes too much of the drug at once or over time and experiences a toxic reaction.[4] It may cause organ damage or a sudden cardiovascular event, such as a stroke or heart attack. This can happen from meth alone or from combining meth with other substances, including ecstasy, cocaine, or other amphetamines.

Drug abuse with meth and opioids like morphine or fentanyl can cause side effects that are more unpredictable, dangerous, and potentially fatal. Opioids slow down body functions, but they don’t balance out the stimulant effects of meth. The result is that either drug can mask the effects of the other, leading to a drug overdose.

Another risk of overdose comes from fentanyl, an extremely lethal and potent opioid that’s been found in a range of street drugs. It can be used to lace methamphetamine to produce more powerful effects, but that often leads to overdose.

Image

How to Handle a Meth Overdose

If you suspect that someone is experiencing an overdose, err on the side of caution and contact emergency services. It could be the difference between life and death.
Here’s what you should do for a meth overdose:

  • Call 911.
  • Administer naloxone if available. This won’t help a meth overdose, but it can help with an opioid overdose from combining meth with other drugs.
  • Try to keep the person awake.
  • Turn the person on their side to prevent choking.
  • Wait until help arrives.

It’s important to act quickly if you suspect the symptoms of a meth overdose. Some overdoses can be reversed with prompt medical attention. Naloxone can help if meth is taken with an opioid or laced with one, such as fentanyl. Emergency services will provide medication and supportive care on the way to a healthcare facility.

Meth Addiction and Treatment

Meth is a highly addictive stimulant. Though not everyone becomes
addicted to meth, the intense, fast-acting high it creates can start a cycle
of repeated use to maintain that euphoria, leading to dependency.

With chronic use, people who use meth will often experience withdrawal symptoms. While these withdrawal symptoms are usually not life-threatening,
they can be extremely uncomfortable and may prompt
relapse.

Because of this, medical detox is often the first step in treatment for methamphetamine use disorder – the term for meth addiction. Medical detox helps manage the symptoms of withdrawal while the drug clears the system.

After detox, meth addiction treatment can take place in a variety of settings. Inpatient programs are often preferred for severe addiction because they offer 24/7 supervision and care.

Every treatment program takes an individualized and holistic approach that will be tailored to meet your unique needs. Therapy interventions may include individual therapy, group therapy, support groups, and behavioral therapies like cognitive behavioral therapy (CBT).

Learn More About Medical Detox

Frequently Asked Questions

01

Can You Overdose on Methamphetamine?

icon

Yes, methamphetamine is an extremely potent stimulant drug that causes an intense high and repeated use. The risk of overdosing increases as the person continues to use meth.

02

How Much Meth Does It Take to OD?

icon

How much methamphetamine to OD can vary by several factors, including the person’s weight, general health, natural immunities, and tolerance to meth. The purity of the meth can also factor into overdose.

03

What Happens When You Overdose on Methamphetamine?

icon

When someone smokes, injects, or snorts meth, they stimulate their central nervous system and experience a rapid increase in body temperature, heart rate, blood pressure, and breathing rate. Meth overdoses can cause cardiac arrest, seizure, stroke, or a hypertensive crisis, which is when the blood pressure gets so high it damages organs.

04

What Are the Signs of Methamphetamine Overdose?

icon

The signs of a methamphetamine overdose include agitation or aggressive behavior, paranoia or delusions, chest pain, rapid heart rate or palpitations, breathing problems, and elevated body temperature.

05

Is a Crystal Methamphetamine Overdose Different Than a Meth Overdose?

icon

Crystal meth is a subtype of methamphetamine. Both meth and crystal meth can lead to an overdose, but crystal meth is a high-purity form and may carry a greater risk of overdose.

06

Can You Die from Methamphetamine?

icon

Yes. Methamphetamine use can not only lead to fatal overdose, but long-term meth use can cause significant brain changes, severe dental disease and tooth loss, malnutrition, and weight loss. It can also increase the risk of stroke.

Sources
icon
[01]

U.S. Department of Health and Human Services. (2023, March 3). Methamphetamine drugfacts. National Institutes of Health. Retrieved from https://nida.nih.gov/publications/drugfacts/methamphetamine on 2023, June 24.

[02]

Centers for Disease Control and Prevention. (2022, May 11). U.S. overdose deaths in 2021 increased half as much as in 2020 – but are still up 15%. Centers for Disease Control and Prevention. Retrieved from https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2022/202205.htm on 2023, June 24.

[03]

Methamphetamine. (2022, December). Drug Enforcement Administration Diversion Control Division, Drug & Chemical Evaluation Section. Retrieved from https://www.deadiversion.usdoj.gov/drug_chem_info/meth.pdf on 2023, June 24.

[04]

U.S. Department of Health and Human Services. (2023, March 3). Methamphetamine drugfacts. National Institutes of Health. Retrieved from https://nida.nih.gov/publications/drugfacts/methamphetamine on 2023, June 24.

[05]

Methamphetamine toxicity – statpearls – NCBI bookshelf. (n.d.-b). Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK430895/ on 2023, June 24.

Begin Your Recovery Journey Today